Corticosteroid induced myopathy is a pathological condition caused by prolonged use of hormonal glucocorticosteroid (GCS) drugs. Clinical manifestations include muscle weakness, muscle pain, voice changes (when using inhaled GCS). In severe cases, a fatal outcome occurs from a pronounced functional failure of the respiratory muscles. The diagnosis is made on the basis of symptoms, anamnestic data (mentions by the patient about taking GCS) and increased markers of muscle inflammation in the blood. The main treatment consists in the abolition of GCS, the appointment of potassium preparations, amino acids and, if necessary, anabolic steroids.
G72.0 Medicinal myopathy
Corticosteroid induced myopathy (CIM) is a complication of corticosteroid therapy characterized by a lesion of striated musculature. About 60% of patients receiving GCS for more than 1 year have signs of myopathy. GCS prescribed for the treatment of bronchopulmonary diseases often aggravate their course, causing myopathy of the respiratory muscles. Voice changes (dysphonia) occur in 70% of patients taking inhaled corticosteroids for a long time. Corticosteroid induced myopathy is a component of drug-induced (iatrogenic) Cushing’s syndrome and can occur both in isolation and together with other signs of hypercorticism. Children and elderly people are more often affected. Female persons are more susceptible to morbidity.
The main cause of corticosteroid induced myopathy is the use of GCS for the treatment of various pathologies (bronchial asthma, rheumatoid arthritis, etc.). The probability of developing CIM is higher with systemic use of hormones (in the form of tablets, injections) than with local (ointments, inhalers). The risk of myopathy increases several times when using fluorinated GCS (triamcinolone).
Factors contributing to CIM include long-term and regular intake of GCS, high dosage of the drug, low body weight of the patient. The circumstances predisposing to the occurrence of corticosteroid induced myopathy are insufficient protein and mineral substances (in particular potassium) in the diet, pharmacotherapy of concomitant diseases with muscle relaxants, diuretics and aminoglycoside antibiotics.
The occurrence of myopathy is caused by several mechanisms of action of glucocorticoids. The main adverse effect is attributed to the stimulation of catabolism (breakdown) of muscle tissue proteins, which leads to its atrophy. GCS inhibit the anabolic effect of insulin and insulin-like growth factor on the synthesis of proteins from amino acids in muscles.
Also, GCS cause electrolyte imbalance, increasing renal excretion (excretion) of potassium ions in the urine. With a decrease in the concentration of potassium in the blood, the ability of muscles to excite sharply decreases. Some researchers consider an increase in the production of myostatin (a protein that inhibits proliferation processes in muscle cells) under the influence of GCS as a leading pathogenetic link. During the pathoanatomic examination, degenerative changes in muscle fibers and the accumulation of glycogen in them are noted.
Clinical manifestations consist mainly of muscle weakness and muscle pain. Symptoms can occur both acutely and gradually. The musculature of the pelvis, shoulder girdle and proximal extremities is most often affected. This is due to the content in these muscles of a large number of fast-rotating fibers (type 2 fibers), which are highly sensitive to GCS. The patient experiences difficulties while combing the hair on his head, walking (especially when climbing stairs or ascending a surface), getting up from a chair.
With myopathy of the muscles of the larynx and pharynx during prolonged use of inhaled GCS, the voice is disturbed – it becomes hoarse, hoarse, weakens in the process of speech. The involvement of the respiratory muscles (diaphragm and intercostal muscles) is accompanied by difficulty breathing (mixed shortness of breath). Because of this, there is an impression of an aggravation of bronchial asthma or chronic obstructive pulmonary disease. The result is an unreasonable increase in the dose of GCS. There may be other signs of the pathological effect of corticosteroids on the body (drug Cushing’s syndrome) – central obesity, moon-shaped face, skin stretch marks on the lateral surfaces of the abdomen (striae), etc.
Adverse effects are characteristic of severe forms of corticosteroid induced myopathy, which significantly restrict the patient’s movements. These include hypostatic pneumonia due to low respiratory excursion of the chest. Hypercoagulation effect of GCS in combination with low motor activity of the patient due to severe muscle weakness increases the risk of thrombosis. The most dangerous complication is respiratory failure due to myopathy of the respiratory muscles. In some cases, rhabdomyolysis develops (massive damage to muscle tissue), in which a large amount of myoglobin is released, which can lead to acute renal failure.
Patients with corticosteroid induced myopathy are supervised by rheumatologists or therapists. Anamnesis plays an important role in the diagnosis, namely, data on the use of GCS. When studying muscle tone and strength, their decrease is noted. During a general examination, attention is drawn to the atrophied muscles of the anterior abdominal wall (“frog belly”) and buttocks (“sloping buttocks”). To confirm the diagnosis, the following examination is prescribed:
- Laboratory tests. The main laboratory finding is considered to be the high content of creatine phosphokinase (CPK) in the blood. Also, in the general blood test, a slight decrease in the level of eosinophils and lymphocytes is detected, in the biochemical blood test – an increased concentration of glucose. The changes in the coagulogram correspond to the high activity of the blood coagulation system. Creatine (creatinuria) is often detected in urine analysis. Sometimes there is a large amount of cortisol in the blood, but dexamethasone tests are negative.
- Muscle research. Needle electromyography shows a low amplitude and duration of action potentials. Muscle biopsy is performed extremely rarely and only in doubtful cases. A typical histological picture of a muscle biopsy is the decay of cell nuclei, degeneration and necrosis of muscle fibers, their replacement with adipose tissue.
Corticosteroid induced myopathy should be differentiated from inflammatory myopathies (dermato- and polymyositis), hereditary muscular dystrophies and neuromuscular diseases (Guillain-Barre syndrome, myasthenia gravis). In the presence of symptoms such as striae or a moon-shaped face, endocrinologists are involved in differential diagnosis to distinguish iatrogenic Cushing’s syndrome from endogenous hypercorticism.
Depending on the patient’s condition, treatment can be carried out both outpatient and inpatient in the department of clinical rheumatology. Etiotropic therapy consists in the maximum reduction of the dosage of GCS or their complete cancellation and the search for an alternative drug for the treatment of concomitant pathology. Pathogenetic treatment consists in parenteral administration of potassium preparations and mixtures of amino acids.
In severe muscular atrophy, anabolic steroids (nandrolone decanoate) are used. Vitamin D (cholecalciferol) has a good therapeutic effect in corticosteroid induced myopathy. In case of hypercoagulation, anticoagulants (heparin, warfarin) are prescribed. The occurrence of pneumonia is an indication for antibiotic therapy.
Prevention and prognosis
Corticosteroid induced myopathy in most patients has a favorable prognosis. After stopping taking GCS, a rapid recovery occurs, muscle strength is fully restored over time. Deaths are extremely rare and are associated with the development of complications. To prevent corticosteroid induced myopathy, you need to exercise regularly, include foods rich in protein and potassium (meat, fish, dried fruits) in your diet. If the patient needs GCS vitally, then preference should be given to local forms (inhalers, ointments). Also, an alternating therapy regimen (taking the drug every other day) will help prevent corticosteroid induced myopathy.